Nebraska, 2005

Hail and Damaging Winds in Nebraska, June 6, 2005

June 6, 2005 · NWS GID · 12 events in 5 counties and zones

Hail and strong winds moved across a small part of south central Nebraska with severe thunderstorms in the area. Of note, quarter size hail covered the ground near Eddyville in Dawson County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$700,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hail and strong winds moved across a small part of south central Nebraska with severe thunderstorms in the area. Of note, quarter size hail covered the ground near Eddyville in Dawson County. Golf ball size hail was reported northwest of Lexington. Hail to the size of tennis balls was reported south of Cozad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 2:10 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT MON JUN 6 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  FOCUS IS ON
THUNDERSTORM POTENTIAL THE NEXT FEW NIGHTS.  WARM AIR CONTINUES TO
SPREAD INTO OUR REGION IN SHORTWAVE RIDGE PATTERN COMBINED WITH
STEADY SOUTHERLY WINDS.  TEMPERATURES HAVE RISEN INTO THE LOW TO MID
80S SO FAR THIS AFTERNOON.

WARM AIR ADVECTION CONTINUES TONIGHT...AND A WEAK SHORTWAVE TROUGH
PUSHES EAST FROM THE HIGH PLAINS AFTER DARK.  THE NOCTURNAL LOW
LEVEL JET INCREASES TO 50KTS AROUND MIDNIGHT AS THE SHORTWAVE TROUGH
APPROACHES.  ISENTROPIC LIFT IS PRESENT AHEAD OF APPROACHING
WAVE...ALTHOUGH THE NAM HAS SHIFTED BETTER LIFT ACROSS OUR
SOUTHERN AND CENTRAL ZONES VS OUR WESTERN COUNTIES.  ISOLATED TSTMS
REMAIN POSSIBLE AFTER DARK TONIGHT AND HAVE KEPT MENTION IN THE
FORECAST.

ON TUESDAY...THE WARM AIRMASS WILL REMAIN IN PLACE AND TEMPERATURES
WILL AGAIN TOP OUT AROUND 90 OR THE LOWER 90S.  SOUTH WINDS AGAIN
WILL REACH TO BREEZY TO WINDY CATEGORIES AHEAD OF APPROACHING SFC
TROUGH/DRY LINE.  THE FRONTAL BOUNDARY PUSHES SOUTHEAST TUESDAY
NIGHT.  MODELS SUGGESTING CAP WILL HOLD ACROSS OUR AREA...FOCUSING
CONVECTION TO OUR NORTH IN BETTER UPPER DYNAMICS.  WITH AMOUNT OF
INSTABILITY AND MOISTURE PRESENT...COMBINED WITH APPROACHING
BOUNDARY...HAVE KEPT POPS IN THE FORECAST.

THE BOUNDARY PUSHES THROUGH MUCH OF OUR CWA BY MIDDAY WEDNESDAY AND
THEN STALLS.  A COMPLEX SCENARIO LOOKS TO UNFOLD WEDNESDAY
NIGHT...WITH STALLED FRONTAL BOUNDARY ACROSS OR IN THE VICINITY OF
OUR CWA.  UPSLOPE FLOW COMBINED WITH A SERIES OF SHORTWAVES LIFTING
OUT OF THE INTERMOUNTAIN UPPER TROUGH TO OUR WEST SHOULD AID IN
FIRING CONVECTION.  THE LOW LEVEL JET STRENGTHENS WEDNESDAY
NIGHT...PROVIDING ADDITIONAL LIFT OVER THE BOUNDARY.  STILL SOME
DIFFERENCES IN MODELS AMONG BOUNDARY PLACEMENT AND AREAL PLACEMENT
OF CONVECTION WEDNESDAY NIGHT...BUT STILL GOOD CHANCES EXIST FOR
TSTMS WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL REMAINING.

.LONG TERM...THURSDAY THROUGH MONDAY.  STALLED FRONTAL BOUNDARY WILL
SLOWLY SAG SOUTH ON THURSDAY BUT SHOULD REMAIN IN OR VERY NEAR OUR
CWA.  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY IN THE
VICINITY OF THE SURFACE FRONT.  THERE COULD BE ENOUGH SHEAR THAT WITH
ABUNDANT LOW LEVEL MOISTURE SEVERE WEATHER WILL CONTINUE TO BE A
POSSIBILITY THURSDAY AFTERNOON.

NWP MODELS ARE ALL OVER PLACE FRIDAY THROUGH MONDAY WITH SIGNIFICANT
VARIATIONS.  GENERAL CONSENSUS WOULD KEEP SURFACE FRONTAL BOUNDARY
LOCATED NEAR OR A LITTLE SOUTHEAST OF OUR CWA FRIDAY THROUGH
SUNDAY.  THEREFORE...WILL CONTINUE TO HOLD PRECIPITATION CHANCES
THROUGH THE WEEKEND GIVEN BOTH PROXIMITY OF THE FRONT AND MODEL
UNCERTAINTY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/WESELY
Hazardous weather outlook, Jun 6, 10:33 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1133 AM CDT MON JUN 6 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-071200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1133 AM CDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS TONIGHT.  LARGE HAIL THE
SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH ARE POSSIBLE
SHOULD THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE IN THE FORECAST DAILY THROUGH SUNDAY...
WITH WEDNESDAY NIGHT THROUGH FRIDAY THE MOST LIKELY TIME
FRAME FOR THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE...
WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

WESELY

In the hours before

Special weather statement, Jun 6, 6:20 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
720 PM CDT MON JUN 6 2005

KSZ005>007-NEZ039-040-046-047-060>062-072>075-082>085-070600-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HARLAN-
HOWARD-JEWELL-KEARNEY-PHELPS-PHILLIPS-SHERMAN-SMITH-VALLEY-WEBSTER-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD...PHILLIPSBURG
720 PM CDT MON JUN 6 2005

TORNADO WATCH NUMBER 422 HAS BEEN ISSUED FOR PORTIONS OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS UNTIL 1 AM CDT FOR THE
FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

ADAMS...HALL...HOWARD...GREELEY...WEBSTER...FRANKLIN...KEARNEY...
BUFFALO...SHERMAN...VALLEY...HARLAN...PHELPS...DAWSON...FURNAS AND
GOSPER.

IN NORTH CENTRAL KANSAS...

PHILLIPS...SMITH AND JEWELL.

04

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
June 6, 7:45 PM CST
Where
Furnas County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.283, -100.167

Thunderstorm Wind, Gosper

When
June 6, 8:00 PM CST
Where
Gosper County, 8 mi S of Elwood
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.483, -99.850

Thunderstorm Wind, Gosper

When
June 6, 8:15 PM CST
Where
Gosper County, 5 mi SE of Smithfield
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.533, -99.667

Hail, Phelps

When
June 6, 8:23 PM CST
Where
Phelps County, 6 mi NW of Holdrege
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.517, -99.450

Hail, Dawson

When
June 6, 9:14 PM CST
Where
Dawson County, 10 mi S of Cozad
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -99.967

Hail, Gosper

When
June 6, 9:15 PM CST
Where
Gosper County, 8 mi NW of Elwood
Measured
1 in hail
Property damage
$10,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.683, -99.950

Hail, Buffalo

When
June 6, 9:28 PM CST
Where
Buffalo County, Riverdale
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.783, -99.167

Hail, Dawson

When
June 6, 9:37 PM CST
Where
Dawson County, 5 mi NW of Lexington
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.833, -99.800

Heavy Rain, Buffalo

When
June 6, 9:39 PM CST to 11:00 PM CST
Where
Buffalo County, Kearney
Reported by
BROADCAST MEDIA
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

1.55 inches of rain fell in Kearney in about 90 minutes and street flooding was the result.

Hail, Buffalo

When
June 6, 9:42 PM CST
Where
Buffalo County, 1 mi SE of Kearney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.683, -99.067

Hail, Dawson

When
June 6, 9:50 PM CST
Where
Dawson County, 6 mi N of Lexington
Measured
1.5 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -99.733

Hail, Dawson

When
June 6, 10:18 PM CST
Where
Dawson County, 4 mi SE of Eddyville
Measured
1 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.983, -99.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452280, 5452281, 5452282, 5452283, 5452284, 5452285, 5452286, 5452288, 5452287, 5452289, 5452290, 5452291.